Format

Send to

Choose Destination
N Engl J Med. 1983 Jul 7;309(1):21-4.

Association of adrenocorticosteroid therapy and peptic-ulcer disease.

Abstract

We reexamined the association between corticosteroid therapy and subsequent peptic ulceration or gastrointestinal hemorrhage by pooling data from 71 controlled clinical trials in which patients were randomized to systemic corticosteroids (or ACTH) or to nonsteroid therapy. Of 3064 steroid-treated patients evaluated for peptic ulcer, 55 (1.8 per cent) had ulcers, as compared with 23 of 2897 controls (0.8 per cent) (relative risk, 2.3; 95 per cent confidence interval, 1.4 to 3.7). Of 3135 steroid-treated patients evaluated for gastrointestinal hemorrhage, 78 (2.5 per cent) had bleeding, as compared with 48 of 2976 controls (1.6 per cent) (relative risk, 1.5; 95 per cent confidence interval, 1.1 to 2.2). The incidence of ulcers varied directly with the dosage of steroids. When separate analyses were performed for studies that were double-blind, used only oral steroids, used only parenteral steroids, or excluded patients with a history of ulcer, the trend remained consistent but did not always reach statistical significance. This study strongly suggests that corticosteroids do increase the risk of peptic ulcers and gastrointestinal hemorrhage.

PMID:
6343871
DOI:
10.1056/NEJM198307073090105
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center